Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

July 18, 2021Union County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Jul 18, 2021, 6:32 PM MDT for Union County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 6:32 PM MDT (00:32 UTC)
Expired
Jul 18, 2021, 7:00 PM MDT
In force
28 min
Issued by
NWS Albuquerque, NM

County Union County, NM

The radar

The Cannon AFB radar (KFDX), 197 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1818 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

619 
WWUS85 KABQ 190032
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
632 PM MDT Sun Jul 18 2021
 
NMZ227-230-190100-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
632 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 700 PM
MDT...

At 631 PM MDT, Doppler radar was tracking strong thunderstorms 
between Capulin and Clayton, moving southwest at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with 
these storms.

Heavy rain will also be possible with these storms.

Locations impacted include...
Clayton, Des Moines, Grenville, Clayton Lake State Park and Mount
Dora.

This includes Highway 64 between Mile Markers 379 and 429.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
Torrential rainfall is also occurring with these storms, and may 
lead to localized flooding. Do not drive your vehicle through 
flooded roadways.

&&

LAT...LON 3602 10327 3672 10402 3683 10366 3642 10304
      3638 10304
TIME...MOT...LOC 0031Z 056DEG 23KT 3672 10368 

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 18, 5:51 PM MDT, 41 minutes earlier.

Area forecast discussion, Jul 18, 5:51 PM MDT, 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
551 PM MDT Sun Jul 18 2021

.AVIATION...
00Z TAF CYCLE
Numerous SHRA/TSRA continue over most of the area aside for the
southeast. Storm motion will be fairly slow, from north to south
in the NE, east to west in central areas, and southeast to northwest
near the AZ border. Direct storm hits will produce heavy rainfall,
small hail, frequent cloud to ground lightning strikes, and strong
downburst winds. SHRA/TSRA will linger well into the night over
western NM followed by clearing after sunrise. Monday afternoon may
be a bit less active as drier air tries to move into northeast NM.

&&

.PREV DISCUSSION...257 PM MDT Sun Jul 18 2021...
.SYNOPSIS...
A Flash Flood Watch remains in effect through midnight for much of
central and western New Mexico where numerous slow moving thunderstorms
may produce heavy rainfall. Daily rounds of thunderstorms are
expected for the next week. Storms will favor areas along and west of
the Central Mountain Chain most days. With moisture values remain at
or above normal, heavy rainfall and flash flooding will continue to
be a concern. Thanks to the precipitation and cloud cover,
temperatures should remain near to below normal.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
The 19Z SPC mesoanalysis shows abundant moisture and instability in
place over NM w/ a 700mb confluence axis stretching from north to
south along the central mt chain. The 12Z PWAT of 1.21" at KABQ was
the highest so far this season and may rise even more as moisture
transport vectors show deeper moisture advecting from southeast NM.
Training storm cells along the central mt chain w/ northeast to
southwest steering flow will eventually evolve upscale across the
RGV into western NM as a large area of heavy rainfall.

The center of H5 high pressure will drift north into CO Monday and
allow an area of drier air along the Front Range to shift southwest
into central NM. The primary axis of moist instability will shift
into far western NM Monday afternoon w/ steering flow from southeast
to northwest. A few storms are still likely to fire over the central
mt chain and the eastern plains but coverage will be spotty for much
of the day. Several models then show a 45 to 55 kt speed max sliding
down the eastern periphery of the upper high into eastern NM Monday
evening. This upper forcing will enhance large scale ascent over an
already deep moist pool and abundant surface-based instability. An
MCS feature is shown by several models producing an area of heavy
rainfall over parts of eastern NM and west TX Monday night.

LONG TERM...(TUESDAY THROUGH SATURDAY)...
The upper level high looks to wobble around the Four Corners Tuesday
through at least Thursday. Meanwhile, in the wake of the trough
shifting southward over the Great Plains, drier air aloft will move
into eastern NM Tuesday, focusing showers and thunderstorms from the
Central Mountain Chain westward. The dry air may shift a bit more
westward on Wednesday, limiting convection across the southeast half
or so of the CWA. Overall, this will persist on Thursday as well.
Meanwhile, areas that have not seen appreciable rainfall, including
northwest NM, should finally receive some rain. In fact, PWATs in
this area should rise to around 1.5 standard deviations above normal.
Therefore, this moisture combined with modest instability and strong
mid level lapse rates should also lead to areas of heavy rainfall,
and potentially flooding, but a lack of shear will preclude severe
storms. Storms will be slow moving as well, generally toward the west
or southwest around 5 to 10 mph.

Models are suggesting the upper high may drift over Colorado on
Friday and persist through the weekend. Meanwhile, some energy that
may have been once associated with the aforementioned trough over
the Great Plains will shift westward over the NM/MX border as a weak
upper level low. Storms should favor areas along and west of the
Central Mountain Chain once again as the dry air aloft may continue
to nose into the east. Will the upper high finally shift east of the
state early next week? Models are suggesting so. Stay tuned.

Guyer/34

&&

.FIRE WEATHER...
An active monsoon pattern will continue for at least the next 10
days w/ daily rounds of showers and storms. Locally heavy rainfall
will lead to localized flash flooding, especially over burn scars.
The center of high pressure will drift north into CO early this week
then gradually eastward into the Great Plains by late week. Steering
flow will evolve into a more traditional pattern from south to north
toward late week. Temps will be close to or slightly below normal.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ205>209-212-214-215-218>226-228-229-232-233-237-239-241.

&&
Hazardous weather outlook, Jul 18, 3:10 PM MDT, 3 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
310 PM MDT Sun Jul 18 2021

NMZ201>241-191200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
310 PM MDT Sun Jul 18 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

The potential exists for scattered to numerous showers and
thunderstorms to produce heavy rainfall through this evening,
especially across portions of central and western New Mexico where
localized areas of flash flooding may occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms are expected each
day with most of the activity from the east slopes of the central
mountain chain westward. Storm motions will be slow and rainfall
will become heavy at times. This may lead to localized areas of
flash flooding, especially below recent burn scars. Some storms will
be capable of producing over 2 inches of rain with small hail,
frequent cloud-to-ground lightning, and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

34

In the hours before

Special weather statement, Jul 18, 2:01 PM MDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
201 PM MDT Sun Jul 18 2021

NMZ214-216-217-182045-
Upper Rio Grande Valley-Southern Sangre de Cristo Mountains-Espanola
Valley-
201 PM MDT Sun Jul 18 2021

...SPECIAL WEATHER STATEMENT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm near
Penasco, or 11 miles south of Taos along Highway 518, moving
southwest at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Penasco, Tres Ritos, Rio Lucio, Llano, Chamisal, Picuris Pueblo,
Llano Largo, Vadito, Ojo Sarco and Rodarte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3633 10562 3622 10544 3600 10559 3613 10587
TIME...MOT...LOC 2000Z 037DEG 14KT 3622 10559

31
Special weather statement, Jul 18, 2:56 PM MDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
256 PM MDT Sun Jul 18 2021

NMZ205-208-182145-
West Central Plateau-Southwest Mountains-
256 PM MDT Sun Jul 18 2021

...SPECIAL WEATHER STATEMENT...

At 256 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Red Hill, or 28 miles northeast of Springerville,
moving southwest at 30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Salt Lake and Red Hill.

This includes Highway 60 between Mile Markers 0 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3434 10905 3465 10891 3464 10869 3439 10862
      3401 10888 3402 10905
TIME...MOT...LOC 2056Z 024DEG 25KT 3434 10886

31
Special weather statement, Jul 18, 4:24 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
424 PM MDT Sun Jul 18 2021

NMZ207-219-182315-
West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro
Area-
424 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANDOVAL AND
BERNALILLO COUNTIES UNTIL 515 PM MDT...

At 423 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Paradise Hills, or 11 miles southwest of Rio Rancho,
moving south at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Albuquerque, southwestern Rio Rancho, Corrales, Los Ranchos De
Albuquerque, Paradise Hills, Cabezon, Rio Rancho Intel Area, North
Valley and South Valley.

This includes the following highways...
 Interstate 40 between Mile Markers 135 and 159.
 Interstate 25 near Mile Marker 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3524 10701 3525 10662 3508 10663 3499 10705
TIME...MOT...LOC 2223Z 350DEG 7KT 3518 10683

31
Special weather statement, Jul 18, 5:13 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
513 PM MDT Sun Jul 18 2021

NMZ215-229-182345-
East Slopes Sangre de Cristo Mountains-Northeast Highlands-
513 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 545 PM MDT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm over
Storrie Lake State Park, or near Las Vegas, moving southeast at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Las Vegas, Romeroville, Montezuma, Storrie Lake State Park, Ojitos
Frios, Gallinas and El Porvenir.

This includes the following highways...
 Interstate 25 between Mile Markers 339 and 356.
 State Road 104 between Mile Markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3567 10541 3576 10523 3566 10503 3546 10532
TIME...MOT...LOC 2312Z 325DEG 8KT 3563 10526

CA
Special weather statement, Jul 18, 5:45 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
545 PM MDT Sun Jul 18 2021

NMZ228-231-190015-
Far Northeast Highlands-Harding County-
545 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING AND EAST
CENTRAL MORA COUNTIES UNTIL 615 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm near
Roy, or 22 miles northwest of Mosquero, moving south at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Roy, Chicosa Lake State Park and Solano.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3607 10436 3609 10414 3581 10400 3580 10441
TIME...MOT...LOC 2344Z 353DEG 11KT 3599 10425

CA
Special weather statement, Jul 18, 6:32 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
632 PM MDT Sun Jul 18 2021

NMZ227-230-190100-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
632 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 700 PM
MDT...

At 631 PM MDT, Doppler radar was tracking strong thunderstorms
between Capulin and Clayton, moving southwest at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Heavy rain will also be possible with these storms.

Locations impacted include...
Clayton, Des Moines, Grenville, Clayton Lake State Park and Mount
Dora.

This includes Highway 64 between Mile Markers 379 and 429.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3602 10327 3672 10402 3683 10366 3642 10304
      3638 10304
TIME...MOT...LOC 0031Z 056DEG 23KT 3672 10368

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:56 PM MDTAreal Flood AdvisoryABQSocorro109 min
Jul 18, 7:01 PM MDTSpecial Weather StatementABQUnion29 min
Jul 18, 7:03 PM MDTAreal Flood AdvisoryABQCatron, Socorro117 min
Jul 18, 7:23 PM MDTSpecial Weather StatementABQHarding52 min
Jul 19, 6:12 AM MDTDense Fog AdvisoryABQCurry, Quay, Roosevelt3 hr
Jul 19, 1:13 PM MDTAreal Flood AdvisoryABQChaves3 hr
Jul 19, 1:55 PM MDTSpecial Weather StatementABQChaves35 min
Jul 19, 2:16 PM MDTAreal Flood AdvisoryABQChaves3 hr

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.